Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Characterizations of turbulent one-dimensional mappings via $ \omega$-limit sets

Authors: Michael J. Evans, Paul D. Humke, Cheng Ming Lee and Richard J. O’Malley
Journal: Trans. Amer. Math. Soc. 326 (1991), 261-280
MSC: Primary 58F21; Secondary 58F08, 58F13
Corrigendum: Trans. Amer. Math. Soc. 333 (1992), 939-940.
MathSciNet review: 1010884
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The structure of $ \omega $-limit sets for nonturbulent functions is studied, and various characterizations for turbulent and chaotic functions are obtained. In particular, it is proved that a continuous function mapping a compact interval into itself is turbulent if and only if there exists an $ \omega $-limit set which is a unilaterally convergent sequence

References [Enhancements On Off] (What's this?)

  • [ABCP] S. J. Agronsky, A. M. Bruckner, J. G. Ceder and T. L. Pearson, The structure of $ \omega $-limit sels for continuous functions, Real Analysis Exchange 15 (1989-90), 483-510. MR 1059418 (91i:26008)
  • [BC] L. S. Block and W. A. Coppel, Stratification of continuous maps of an interval, Trans. Amer. Math. Soc. 297 (1986), 587-604. MR 854086 (88a:58164)
  • [C] W. A. Coppel, Continuous maps of an interval, Xeroxed notes, 1984. [It has been reported that an extended version of the notes, by L. S. Block and W. A. Coppel, is being prepared for publication.]
  • [D] R. L. Devaney, An introduction to chaotic dynamical systems, Benjamin/Cummings, 1986. MR 811850 (87e:58142)
  • [S] K. S. Sibirsky, Introduction to topological dynamics, Noordhoff, 1975. MR 0357987 (50:10452)
  • [S1] A. N. Sarkovskii, The behavior of a map in a neighborhood of an attracting set, Ukrain. Mat. Z. 18 (1966), 60-83; Amer. Math. Soc. Transl. 97 (1970), 227-258. MR 0212784 (35:3649)
  • [S2] -, The partially ordered system of attracting sets, Soviet Math. Dokl. 7 (1966), 1384-1386.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F21, 58F08, 58F13

Retrieve articles in all journals with MSC: 58F21, 58F08, 58F13

Additional Information

Keywords: Turbulence, chaos, Sarkovskii stratification, $ \omega $-limit set, unilaterally convergent sequence
Article copyright: © Copyright 1991 American Mathematical Society

American Mathematical Society